New Mexico, 2017Damaging Winds in New Mexico, July 26, 2017
July 26, 2017 · NWS EPZ · 2 events in 1 county or zone
Westerly surface winds started to dry low levels out with moist easterly upper level flow providing sufficient shear for severe thunderstorms with wind gusts to 77 mph recorded.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Westerly surface winds started to dry low levels out with moist easterly upper level flow providing sufficient shear for severe thunderstorms with wind gusts to 77 mph recorded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 26, 2:13 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 26, 2:13 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
313 PM MDT Wed Jul 26 2017
.SYNOPSIS...
Our monsoon season continues this week as we will continue to have
at least a slight chance for thunderstorms each day through the
start of next week. The best rain chances will be in area
mountains and west of the Rio Grande through the weekend, then
equal chances everywhere for the first part of next week.
Temperatures the next seven days will stay near average.
&&
.DISCUSSION...
Upper level high pressure will wobble around the region for the
next seven days. Usually the ridge would cap our thunderstorm
chances and for sure it is slowing them down, but with so much
moisture we are still able to get a fair number of storms popped
up and going. Currently the upper level ridge is centered over
the east plains of New Mexico and over the next couple of days it
will slowly drift west to over central New Mexico. As it moves
west it will be able to tap into some drier, continental air to
our east and sweep that into the eastern part of our area.
Starting on Friday and lasting into the weekend we will see our
thunderstorm chances decrease (but not disappear) for locations
east of the Rio Grande. A pretty healthy moisture plume will
continue for locations out west so we will have to watch that
region for possible heavy rain. For the first part of next week
the upper level ridge will drift a little further to the west and
that will allow low level moisture from the Gulf of Mexico to slip
back into the area and at the same time the circulation around
the high will move mid and high level moisture into the region
from the north. This increased moisture will give an uptick to our
thunderstorm chances for the first of next week. For the middle
of next week the ridge does not move very far and that will
continue our chances for rain through mid week. We may see some
drier air move into the region for the end of next week, but even
then it doesn't look like enough drying to yank the rain chances.
No big changes to our temperatures from day to day. For the next
seven days our high temperatures will run within a degree or two
of seasonal averages.
&&
.AVIATION...Valid 27/00Z-28/00Z...
In general VFR conditions are expected at all terminals thru the
period with P6SM SCT060-080 SCT-BKN250. However a risk of late
afternoon and evening thunderstorms will exist which could result in
occasional MVFR or IFR ceilings thru 12Z. Winds will generally be
AOB 10 knots with the exception of variable and gusty winds in the
vicinity of thunderstorms.
&&
.FIRE WEATHER...
Low and mid level moisture remains plentiful under an upper level
ridge. This will result in a continued chance for wetting precip
across the region through the end of the week and into the early
stages of next week. It does appear that by the time we reach the
weekend the better rain chances will be shifting west of the Rio
Grande. Meanwhile, storms will be relatively slow moving, meaning
localized flooding will remain a concern. Min RH values will remain
in the 20 to 30 percent range or higher despite near normal
afternoon temps. Vent rates which have been generally poor lately
should climb into the fair to good categories in the coming days as
transport wind speeds increase just a bit.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 74 95 73 97 / 30 20 20 10
Sierra Blanca 70 94 69 95 / 20 20 10 10
Las Cruces 70 93 69 94 / 30 30 30 10
Alamogordo 70 92 69 95 / 30 40 30 20
Cloudcroft 55 72 54 73 / 40 60 50 30
Truth or Consequences 71 94 69 94 / 30 40 40 30
Silver City 65 87 63 85 / 40 60 60 50
Deming 70 94 68 93 / 30 30 40 20
Lordsburg 70 93 69 91 / 30 30 40 40
West El Paso Metro 74 94 73 96 / 30 20 20 10
Dell City 71 97 70 99 / 20 20 10 10
Fort Hancock 74 96 74 98 / 20 20 20 10
Loma Linda 69 88 68 91 / 30 20 20 10
Fabens 74 95 73 98 / 30 20 20 10
Santa Teresa 73 94 71 96 / 40 20 20 10
White Sands HQ 71 93 70 95 / 30 30 30 10
Jornada Range 69 93 68 95 / 30 30 40 10
Hatch 70 96 69 96 / 40 30 40 10
Columbus 71 94 69 94 / 40 20 40 20
Orogrande 72 94 71 96 / 30 30 20 10
Mayhill 58 81 58 82 / 40 60 50 30
Mescalero 59 81 58 82 / 40 60 50 30
Timberon 59 79 58 81 / 40 50 50 30
Winston 62 86 60 86 / 50 60 60 50
Hillsboro 67 91 65 91 / 50 50 60 50
Spaceport 69 94 68 95 / 30 40 40 10
Lake Roberts 59 87 59 84 / 50 60 60 60
Hurley 65 89 63 87 / 30 40 50 40
Cliff 66 92 65 91 / 40 50 60 60
Mule Creek 66 89 65 87 / 30 40 50 60
Faywood 65 89 64 89 / 40 50 50 40
Animas 70 92 68 91 / 30 30 50 40
Hachita 69 93 67 92 / 30 20 50 30
Antelope Wells 67 92 67 90 / 30 30 50 40
Cloverdale 64 87 64 86 / 30 30 50 50
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Brice/Laney
In the hours before
Special weather statement, Jul 26, 11:50 AM MST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service El Paso TX
1250 PM MDT WED JUL 26 2017
TXZ420>423-261930-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Salt Basin TX-Northern Hudspeth Highlands/Hueco Mountains TX-
1250 PM MDT WED JUL 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUDSPETH COUNTY UNTIL 130
PM MDT...
At 1249 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Sierra Blanca, moving northwest at 5 mph.
Pea size hail and winds in excess of 45 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Hudspeth
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3140 10538 3125 10549 3131 10576 3157 10562
TIME...MOT...LOC 1849Z 120DEG 10KT 3137 10551
TRIPOLI
Special weather statement, Jul 26, 2:02 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service El Paso TX
302 PM MDT WED JUL 26 2017
NMZ412-414>416-262145-
Central Tularosa Basin NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
302 PM MDT WED JUL 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
345 PM MDT...
At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Ruidoso, moving northwest at 15 mph.
Dime size hail and wind gusts up to 45 mph will be possible with
this storm.
Locations impacted include...
Apache Summit and Lake Mescalero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3330 10572 3331 10550 3327 10543 3315 10556
3336 10617 3339 10614 3339 10573
TIME...MOT...LOC 2102Z 119DEG 24KT 3331 10577
TRIPOLISpecial weather statement, Jul 26, 2:57 PM MST, 36 minutes before
Special Weather Statement
National Weather Service El Paso TX
357 PM MDT WED JUL 26 2017
TXZ419-420-262245-
Eastern/Central El Paso County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
357 PM MDT WED JUL 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUDSPETH AND EAST
CENTRAL EL PASO COUNTIES UNTIL 445 PM MDT...
At 356 PM MDT, Doppler radar was tracking a strong thunderstorm near
Montana Vista, or 6 miles north of Horizon City, moving west at 15
mph.
Dime size hail and wind gusts up to 45 mph will be possible with
this storm.
Locations impacted include...
Horizon City, East El Paso, El Paso, Sparks, Montana Vista and Lake
Way Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3181 10600 3168 10599 3165 10632 3186 10633
TIME...MOT...LOC 2156Z 092DEG 20KT 3177 10615
TRIPOLI
Thunderstorm Wind, Dona Ana
- When
- July 26, 3:33 PM MST
- Where
- Dona Ana County, 0.32 mi E of Strauss
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 31.870, -106.695
A wind gust to 73 mph was recorded at the NWS office during a wet microburst.
Thunderstorm Wind, Dona Ana
- When
- July 26, 6:13 PM MST
- Where
- Dona Ana County, 1.55 mi E of White Sands
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.376, -106.474
A gust of 77 mph was measured at Condron Field observation site on the White Sands Missile Range.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Alabama, July 26, 20171 death · 1 event
- Damaging Winds in Georgia, July 26, 2017$36,000 · 50 kt wind · 8 events
- Flash Flooding and Flooding in Missouri, July 26 to 29, 201726 events
- Heat in Kentucky, July 26, 201722 events
- Heat in Illinois, July 26, 201719 events
- Heat in Louisiana, July 26 to 28, 201717 events
- Heat in Missouri, July 26, 201711 events
- Heat in Arkansas, July 26 to 27, 20179 events
- Heat in Texas, July 26 to 28, 20178 events
- Flash Flood and Damaging Winds in Georgia, July 26, 2017$400 · 60 kt wind · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 26, 20178 events
- Flash Flood and Damaging Winds in Alabama, July 26 to 27, 201750 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715957, 715960.